Mississippi, 2020Damaging Wind in Mississippi, July 21, 2020
July 21, 2020 · NWS MEG · 1 event in 1 county or zone
Daytime heating combined with a moist and unstable airmass to produce afternoon thunderstorms across North Mississippi on July 21, 2020. One storm produced damaging winds in Pontotoc County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating combined with a moist and unstable airmass to produce afternoon thunderstorms across North Mississippi on July 21, 2020. One storm produced damaging winds in Pontotoc County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 21, 1:43 PM CST, 52 minutes earlier.
Area forecast discussion, Jul 21, 1:43 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
243 PM CDT Tue Jul 21 2020
.DISCUSSION...
Skies are partly cloudy across the Mid-South this afternoon with
temperatures generally in the low to mid 90s. Showers
thunderstorms are found across much of the region this afternoon
which have cooled some locations.
As has been the case for the last few days, most of the current
thunderstorm activity will die out by sunset leaving dry
conditions for tonight through Wednesday morning. Temperatures
will be seasonably warm with lows Wednesday morning in the mid
70s. Wednesday will be pretty much a repeat of today's weather
with thunderstorms beginning to develop in the late morning hours
and continuing through the afternoon hours. Temperatures will
remain seasonal on Wednesday with highs in the low to mid 90s.
Heat index values will once again peak at between 100 and 105
degrees during the afternoon hours.
The weather pattern really does not change much between Thursday
and next Tuesday. As a result, scattered thunderstorms are
expected each day starting in the late morning hours and
continuing into late afternoon. Temperatures will remain at or
slightly above normal through this period with Heat Index values
remaining between 100 and 105 degrees each day.
ARS
&&
.AVIATION...
VFR conditions continue thru the period. Afternoon thunderstorms
have already begun to develop across the Mid-South this afternoon.
Maintained VCTS at all sites through 22/00Z. Did include a TEMPO
TSRA at MEM to account for the possibility of further TS
development along visible outflow boundaries. Southerly winds
will be light to calm tonight becoming more southwesterly tomorrow
5-7kts.
17
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 21, 2:19 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
319 AM CDT Tue Jul 21 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-221030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
319 AM CDT Tue Jul 21 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few strong thunderstorms will be possible from early afternoon
through early evening. Strong winds and locally heavy rainfall
will be possible.
Afternoon heat indices may briefly reach or exceed 105 over a few
locations.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
PWB
In the hours before
Special weather statement, Jul 21, 2:04 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
304 PM CDT Tue Jul 21 2020
ARZ009-MOZ113-212030-
Clay AR-Dunklin MO-
304 PM CDT Tue Jul 21 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...
Northeastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 303 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Campbell, moving northeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Clay and northeastern Dunklin Counties should
monitor this storm closely.
LAT...LON 3663 8996 3649 8996 3636 9028 3650 9040
3650 9022 3652 9022 3654 9021 3655 9019
3657 9018 3659 9019 3661 9016 3661 9017
3662 9015 3663 9015
TIME...MOT...LOC 2003Z 239DEG 49KT 3654 9009
SGWSpecial weather statement, Jul 21, 2:30 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
330 PM CDT Tue Jul 21 2020
MSZ014>016-212100-
Pontotoc MS-Union MS-Lee MS-
330 PM CDT Tue Jul 21 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Eastern Pontotoc County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
At 330 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Troy, or near Trace State Park, moving
northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Pontotoc...southeastern Union and southern Lee
Counties should monitor this storm closely.
LAT...LON 3417 8909 3449 8886 3423 8854 3421 8855
3407 8885 3407 8896
TIME...MOT...LOC 2030Z 229DEG 21KT 3417 8892
SGWSpecial weather statement, Jul 21, 2:34 PM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
334 PM CDT Tue Jul 21 2020
ARZ036-TNZ088-212100-
Crittenden AR-Shelby TN-
334 PM CDT Tue Jul 21 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Central Crittenden County in eastern Arkansas...
Southwestern Shelby County in western Tennessee...
At 334 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Edmondson, or 7 miles west of West Memphis.
This storm was nearly stationary.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Crittenden and southwestern Shelby Counties should
monitor this storm closely.
LAT...LON 3539 9018 3538 9017 3538 9014 3540 9015
3541 9014 3507 9012 3502 9035 3512 9040
3515 9040 3515 9042 3523 9046
TIME...MOT...LOC 2034Z 252DEG 4KT 3511 9031
MGWThunderstorm Wind, Pontotoc
- When
- July 21, 2:35 PM CST to 2:40 PM CST
- Where
- Pontotoc County, 5 mi NE of Randolph
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.231, -89.108
Straight-line winds knocked down a tree on a home and caused roof damage to outbuildings near the intersection of Highways 9 and 334. An additional 15 to 20 trees were knocked down nearby.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21, 20202 deaths · 2 events
- Tornado and Hail in Illinois, July 21, 2020$820,000 · EF1 · 16 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2020$396,000 · 1.75 in hail · 19 events
- Damaging Winds in Pennsylvania, July 21, 20202 injured · $185,000 · 83 kt wind · 16 events
- Damaging Winds in Florida, July 21 to 22, 20201 injured · $35,000 · 55 kt wind · 42 events
- Hail and Damaging Winds in Maryland, July 21, 2020$168,000 · 1 in hail · 5 events
- Damaging Winds in Virginia, July 21, 2020$84,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 21, 2020$89,000 · 1 in hail · 10 events
- Damaging Winds in Indiana, July 21, 2020$39,000 · 70 kt wind · 13 events
- Damaging Winds in Florida, July 21 to 22, 2020$34,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Alabama, July 21, 2020$16,000 · 52 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 21, 202019 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909719.